Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 12, 2018, 1:36 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 1:36 PM PDT (20:36 UTC)
- Expired
- Jul 12, 2018, 4:05 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959 WGUS56 KSGX 122036 FFWSGX CAC073-122330- /O.NEW.KSGX.FF.W.0011.180712T2036Z-180712T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 136 PM PDT THU JUL 12 2018 The National Weather Service in San Diego has issued a * Flash Flood Warning for... Northeastern San Diego County in southwestern California... * Until 430 PM PDT * At 133 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding will likely begin shortly. * Some locations that will likely experience flooding include... San Ysidro Creek, Sections of Highway 78 from the mountains to Borrego Springs, Julian, Borrego Springs, Warner Springs, Lake Cuyamaca, Ranchita, Hwy S22 Between Ranchita And Borrego Springs, Hwy 79 Between Julian And Lake Cuyamaca, Borrego Palm Canyon, Hwy 79 Between Santa Ysabel And Warner Springs, Banner, Shelter Valley, Los Coyotes Indian Reservation and Santa Ysabel Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3298 11660 3342 11668 3342 11637 3302 11635 $$ Gregoria
2 follow-up statements
874 WGUS76 KSGX 122145 FFSSGX Flash Flood Statement National Weather Service San Diego CA 245 PM PDT THU JUL 12 2018 CAC073-122330- /O.CON.KSGX.FF.W.0011.000000T0000Z-180712T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 245 PM PDT THU JUL 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR NORTHEASTERN SAN DIEGO COUNTY... At 240 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across areas between Julian and Borrego Springs with rainfall rates of near one inch per hour. This is likely producing flash flooding. Across areas further to the north, runoff could continue to lead to flash flooding even though the rain has ended there. Some locations that will experience likely flooding include... San Ysidro Creek, Sections of Highway 78 from the mountains to Borrego Springs, Borrego Springs, Warner Springs, Lake Cuyamaca, Ranchita, Hwy S22 Between Ranchita And Borrego Springs, Hwy 79 Between Julian And Lake Cuyamaca, Borrego Palm Canyon, Hwy 79 Between Santa Ysabel And Warner Springs, Banner, Shelter Valley, Los Coyotes Indian Reservation and Santa Ysabel Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3298 11660 3342 11668 3342 11637 3302 11635 $$ Gregoria
748 WGUS76 KSGX 122305 FFSSGX Flash Flood Statement National Weather Service San Diego CA 405 PM PDT THU JUL 12 2018 CAC073-122314- /O.CAN.KSGX.FF.W.0011.000000T0000Z-180712T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 405 PM PDT THU JUL 12 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN DIEGO COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3298 11660 3342 11668 3342 11637 3302 11635 $$ Gregoria
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:29 PM PDT, 7 minutes earlier.
Area forecast discussion, Jul 12, 1:29 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
129 PM PDT Thu Jul 12 2018
.SYNOPSIS...
Monsoonal moisture will continue to bring thunderstorms to the
region today, with fewer of them expected during afternoons in the
mountains Friday through the weekend. Coastal low clouds are
expected each night and morning. A similar weather pattern
continues next week, but with a possibly greater chance of
thunderstorms.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Thunderstorms erupted on schedule late this morning and are
behaving like true pulse variety. They quickly grow into intense
cells, dropping very heavy but localized rain. One report was
received of localized flash flooding and mud across a road north
of Big Bear Lake. The storms have been forming and dissipating in
the mountains and high desert. The drying trend is underway and
today's storms are forecast to diminish for the day by late
afternoon. A massive low cloud deck has redeveloped along the
entire California coast and will , so coastal low clouds will make
their usual appearance near the coast nights and mornings. July
is still part of stratus season after all. The moisture continues
to decrease Friday into Saturday so we expect only isolated
thunderstorms at most, generally in the mountains during the
afternoons. Daytime temperatures will be higher Friday and
Saturday with less humidity and more sunshine. On Sunday and
Monday some guidance suggests more moisture coming from the
southeast, which would bring a better chance of thunderstorms in
general early next week. The weather pattern next week is rather
uncertain, but still under the influence of monsoon flow with high
pressure aloft to our north. No particular day looks too serious
for severe weather at this time, but many details remain to be
worked out. Temperatures will run a little above average near the
coast, but around average inland.
&&
.AVIATION...
122030Z...Coast/Valleys...There is a remnant upper low circulation
over the Bight this morning and also has formed a low level
circulation off of SAN but this is not affecting surface winds which
are very light or calm, and drainage offshore earlier. SCT clouds
returning this evening 02 to 05z at similar height, expecting
locally broken cigs near the coast after 06z at around 1000 feet
msl heading up to 10 miles inland.
Mountains/Deserts...Isolated thunderstorms this afternoon will
remain confined generally to the mountains and high desert. Isolated
thunderstorms expected mainly in mountains after 18Z Friday.
&&
.MARINE...
No hazardous marine weather through Monday.
&&
.BEACHES...
A Coastal Flood Advisory is in effect through Saturday evening for
minor tidal overflow associated with 7 foot high tides each evening
through Saturday. Most susceptible areas include Seal Beach, Sunset
Beach, Newport Beach, La Jolla Shores and Imperial Beach.
High Tide...4.1 FT at 10:02 AM PDT.
Low Tide....1.7 FT at 02:52 PM PDT.
High Tide...7.0 FT at 09:09 PM PDT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 11 PM PDT Saturday for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...TardyIn the hours before
Local storm report, Jul 12, 12:45 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM DEBRIS FLOW 5 NNE BIG BEAR CITY 34.33N 116.83W
07/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
MUDSLIDE 6 FEET DEEP EXTENDING 20 FEET
ACROSS HIGHWAY 18 REPORTED BY CHP. 12
VEHICLES STRANDED.
&&
BRLocal storm report, Jul 12, 1:16 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 7 NE YUCAIPA 34.10N 116.95W
07/12/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CALTRANS AND CHP REPORT VALLEY OF THE FALLS
CLOSED DUE TO DEBRIS OR MUD FLOWS FROM HEAVY
RAIN AND CONCERNS FOR MORE MOVEMENT. THIS IS
JUST EAST OF HIGHWAY 38.
&&
AOTLocal storm report, Jul 12, 1:28 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM FLASH FLOOD 7 N BIG BEAR CITY 34.36N 116.86W
07/12/2018 SAN BERNARDINO CA FIRE DEPT/RESCUE
FLASH FLOODING ON HIGHWAY 18 MILE MARKER 65
NEAR MITSUBISHI CEMENT CORPORATION PLANT.
NUMEROUS VEHICLES STRANDED DUE TO
SIGNIFICANT FLOW OF WATER AND DEBRIS.
HIGHWAY 18 CLOSED IN BOTH DIRECTIONS.
&&
SNCLocal storm report, Jul 12, 1:34 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
134 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM FLASH FLOOD 4 NE BIG BEAR CITY 34.31N 116.81W
07/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
STATE ROUTE 18 WILL BE CLOSED BETWEEN BIG
BEAR AND LUCERNE VALLEY UNTIL FUTHER NOTICE
DUE TO FLOODING.
&&
SNCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:06 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 11, 6:33 PM PDT | Flash Flood Warning | SGX | Riverside | 117 min |
| Jul 11, 6:40 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 65 min |
| Jul 12, 11:51 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Jul 12, 12:29 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 12, 12:54 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 12, 1:09 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 47 min |
| Jul 12, 1:53 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 67 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.